Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 100, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Sep 21, 2018, 6:30 PM EDT for 4 counties in Pennsylvania. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 21, 2018, 6:30 PM EDT (22:30 UTC)
- Expired
- Sep 21, 2018, 7:30 PM EDT
- In force
- 60 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Clearfield County, PA, Elk County, PA, McKean County, PA, Warren County, PA
The radar
The State College radar (KCCX), 90 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 21, 4:50 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 10.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 445 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 1045 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 334 m²/s²
- 0-3 km storm-relative helicity
- 332 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.9
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 5:31 PM EDT, 59 minutes earlier.
Area forecast discussion, Sep 21, 5:31 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service State College PA 531 PM EDT Fri Sep 21 2018 .SYNOPSIS... A line of severe thunderstorms capable of strong to potentially damaging wind gusts are likely to impact northwest and north central Pennsylvania later this evening into early tonight. A refreshingly cooler and less humid airmass will kick- off the fall season on Saturday with dry weather persisting in most areas through the remainder of weekend. Periods of rain are likely to return Monday night into the middle of next week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... 18Z GOES-16 visible satellite continues to show low clouds hanging tough over the eastern 1/2 of the CWA. Meanwhile, mostly sunny, warm and breezy conditions are common across the western Alleghenies to the OH border. Radar and satellite trends now confirm a pre-frontal boundary exists from western NY extending southward along the Allegheny Front, enhanced to some extent by differential heating on the edge of the low clouds. Earlier runs of the hires models did a reasonable job in depicting isolated convection developing in the lee of the Alleghenies. The main focus remains the late-day severe/damaging wind threat associated with well-defined cold front moving eastward through the Great Lakes and Ohio Valley. The damaging wind threat will arise from a relatively fast-moving line of thunderstorms (QLCS) forecast to develop by CAMS along/ahead of the cold front, accelerating southeastward downwind of Lake Erie across northwest PA into north central PA later this evening into early tonight. The most likely timing for severe wind gusts is 23Z and 03Z over the northwest 1/3 of the CWA. The line should gradually weaken and lose intensity as it continues to push southeast of I-80/99 early tonight. The threat of severe weather will also decrease, owing to limited instability and downsloping flow east of the Alleghenies. Gusty winds will remain possible along the front. Models show frontal precip breaking up and progressively dissipating into the predawn hours Saturday over the southeast 1/3 of the CWA or near the PA Turnpike. Noticeably cooler and much drier air will overspread the area from north to south late tonight. Expect temperatures around daybreak Saturday to range from the upper 40s in the northern tier to around 60 degrees in the lower Susquehanna Valley. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/... Cooler, less humid air will arrive behind the front for the upcoming weekend. The frontal boundary will stall just south of the Mason-Dixon line, with fair weather persisting through Saturday evening. Models hinting at moisture riding along the Mason Dixon line Saturday night into Sunday, keeping light rain going there for the second half of the weekend. && .LONG TERM /MONDAY THROUGH FRIDAY/... Model consensus supports increasing forecast confidence in a period of rain developing north to south Monday night into Tuesday as the wavy frontal boundary lifts back to the north aided by return flow around 1039 mb sfc high over Nova Scotia. There is also growing confidence/certainty in rainfall along a cold front crossing the Appalachians around mid week. Following a dry period Thursday and early Friday a second cold front looks possible later Friday. && .AVIATION /22Z FRIDAY THROUGH WEDNESDAY/... Late afternoon update, minor adjustments. Line of storms heading toward BFD, 40 knot gust at Erie, already have this in the BFD TAF. Low clds holding tight across the east, backed off on the low clds lifting some, prior to any shower activity late. Earlier discussion below. MVFR ceilings holding tough over the eastern 1/2 of the airspace while VFR prevails across ZOB sector. Growing less optimistic for improvement in the eastern airspace. An isolated shower or thunderstorm will be possible through the late afternoon. Winds will remain a bit gusty (15-25KT) especially across the western airspace through the evening. A relatively fast-moving line of gusty showers/storms will accompany a cold front southeastward through the airspace late this evening through tonight. The greatest risk for high wind gusts exists over the northwest airspace and included TEMPO group with 40KT gust at KBFD btwn 00-02Z. Low clouds should move in behind the cold front late tonight with MVFR cigs a good bet across the northwest 1/3 of the airspace into early Saturday morning. .Outlook... Sun...AM fog north. Light rain possible near the PA/MD border. Mon-Tue...Periods of rain spreading south to north. Wed...Showers/thunderstorms likely. && .CTP WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Steinbugl NEAR TERM...Steinbugl SHORT TERM...Ross/DeVoir/Steinbugl LONG TERM...Gartner/Steinbugl AVIATION...Martin/Steinbugl
Hazardous weather outlook, Sep 21, 5:12 PM EDT, 1 hour 18 minutes before
Hazardous Weather Outlook National Weather Service State College PA 512 PM EDT Fri Sep 21 2018 PAZ004>006-010-011-017-222115- Warren-McKean-Potter-Elk-Cameron-Clearfield- 512 PM EDT Fri Sep 21 2018 ...SEVERE THUNDERSTORM WATCH 387 IN EFFECT UNTIL 11 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ012-018-019-024>026-033>035-037-041-045-046-222115- Northern Clinton-Northern Centre-Southern Centre-Cambria-Blair- Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming- Southern Clinton-Southern Lycoming- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A line of strong to marginally severe thunderstorms with gusty winds will move through the region late this evening into early tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ027-028-036-042-049>053-056>058-063-222115- Mifflin-Juniata-Franklin-Sullivan-Union-Snyder-Montour- Northumberland-Columbia-Perry-Dauphin-Schuylkill-Cumberland- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. A line of showers with gusty winds will move through the region between 1030 pm and 2 am. A thunderstorm with brief heavy rain is also possible within this line. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. PAZ059-064>066-222115- Lebanon-Adams-York-Lancaster- 512 PM EDT Fri Sep 21 2018 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report significant hazardous weather. Lambert
In the hours before
Local storm report, Sep 21, 6:18 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
618 PM EDT FRI SEP 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0614 PM TSTM WND DMG 2 SW LOTTSVILLE 41.91N 79.47W
09/21/2018 WARREN PA FIRE DEPT/RESCUE
TREE ACROSS ROUTE 6 NEAR SWAMP RUN.
&&
EVENT NUMBER CTP1802405
EVANEGOThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 5:29 PM EDT | Severe Thunderstorm Warning | CTP | Warren | 2 hr |
| Sep 21, 7:37 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Elk, McKean, Potter | 83 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.